Alert archive / Kentucky / River Flood Warnings in 2009

River Flood Warning 4, NWS Louisville, KY

January 28, 2009Butler County, Muhlenberg County, Ohio County, Kentucky

NWS Louisville, KY issued this river flood warning at Jan 28, 2009, 11:18 AM CST for Butler County, Muhlenberg County, Ohio County, Kentucky. It took effect at Jan 28, 2009, 4:35 PM CST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Jan 28, 2009, 11:18 AM CST (17:18 UTC)
In effect from
Jan 28, 2009, 4:35 PM CST
Expired
Feb 3, 2009, 1:20 PM CST
In force
6 days
Issued by
NWS Louisville, KY
Flood severity
Minor

Counties Butler County, KY, Muhlenberg County, KY, Ohio County, KY

The river

Written for the forecast point Green River (KY) at Rochester (RCHK2).

Action stage
34 ft
Minor stage
37 ft
Moderate stage
45 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03315850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jan 28, 11:15 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 28, 11:15 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EST WED JAN 28 2009

.UPDATED FOR 18Z TAFS..

WE WILL DROP THE WINTER WEATHER WARNING AND ADVISORY AT NOON EST...
FORECAST UPDATE OUT BY NOON. SNOW IS BASICALLY OVER WITH LITTLE
ADDITIONAL ACCUMULATION EXPECTED.

PREVIOUS DISCUSSION BELOW...

THE HEAVIEST BAND OF SNOW WAS MOVING THROUGH THE BLUEGRASS REGION OF
CENTRAL KENTUCKY AT 1530Z.  SNOWFALL WITH THIS BAND HAS GENERALLY
BEEN BETWEEN 2 AND 3 INCHES AND THIS IS WHAT WE EXPECT FOR THE
NORTHEAST PORTION OF THE FORECAST AREA WITH 1 TO 2 INCHES OVER THE
SOUTHEAST PORTION OF THE REGION. THE HEAVIER SNOW SHOULD DIMINISH AT
LEXINGTON AROUND NOON WITH SOME SCATTERED SNOW SHOWERS CONTINUING
THROUGH MID AFTERNOON. GENERALLY WEST OF I-65... SNOW WAS MUCH
LIGHTER AND THE PRECIPITATION HAD BASICALLY ENDED FROM BOWLING GREEN
NORTH INTO HANCOCK AND DUBOIS COUNTIES.

COLDER AIR WILL FILTER IN THIS AFTERNOON WITH READINGS DROPPING INTO
THE LOW AND MID 20S.  WILL CONTINUE WINTER WEATHER WARNING UNTIL 18Z.

.SHORT TERM (TODAY AND TONIGHT)...

...WINTER STORM CONTINUES THROUGH MIDDAY...

CURRENTLY...LIGHT TO MODERATE FREEZING RAIN AND SLEET WAS FALLING
ACROSS SOUTHERN INDIANA INTO NORTH CENTRAL KENTUCKY AND THE
BLUEGRASS. FURTHER SOUTH...PRECIPITATION WAS STILL FALLING AS PLAIN
RAIN. LATEST UPSTREAM OBS INDICATE THAT PRECIPITATION TRANSITION TO
SNOW MAY BE OCCURRING AS CLOSE AS EVANSVILLE INDIANA AS THEY HAVE
BEGUN TO REPORT SLEET. TEMPERATURES AT LOUISVILLE AND LEXINGTON HAVE
BEEN BOUNCING BETWEEN 31 AND 32 THE LAST FEW HOURS AND WOULD EXPECT
THIS TO CONTINUE FOR A COUPLE MORE HOURS AT LEAST. THE CHANGE OVER
TO SNOW WILL BEGIN AROUND 09 OR 10Z IN OUR FAR NORTHWEST CWA AND
SLOWLY WORK SOUTHEASTWARD THROUGH THE MORNING. EXPECT SNOW TO BEGIN
IN LOUISVILLE BY 11Z...BOWLING GREEN BY 12-13Z AND LEX BY 13Z...WITH
OUR FAR SOUTHEAST ZONES SEEING SNOW BY 14Z.

EXPECT AT LEAST A FEW HOURS OF MODERATE TO HEAVY SNOWFALL. BOTH NAM
AND GFS SOUNDING DATA SHOW DEEP MOIST LAYER THROUGH AT LEAST 15Z FOR
THE NORTHWEST HALF OF THE CWA. THIS...COUPLED WITH ABUNDANT
FRONTOGENETICAL FORCING...INCREASING CYCLOGENESIS AND ARRIVAL OF
MID/UPPER LEVEL TROUGH WILL RESULT IN SNOWFALL RATES OF UP TO AN
INCH AN HOUR FROM AROUND 10Z IN OUR NORTHWEST INDIANA COUNTIES TO
15Z FROM BWG TO SDF TO LEX. THEREAFTER...RATES WILL LIKELY SLACKEN
UP A BIT IN THESE AREAS. BRIEF PERIODS OF HEAVIER SNOWFALL WILL BE
POSSIBLE SOUTH OF THIS LINE BUT DO NOT EXPECT AS HIGH SNOWFALL RATES
ACROSS THE SOUTHEAST. WINTER STORM WARNING AND WINTER WEATHER
ADVISORY WILL STILL BE SET TO EXPIRE AT 18Z.

MID AND UPPER LEVEL JET TURN MORE WEST TO SOUTHWESTERLY BY 18Z AND
STORM SYSTEM WILL QUICKLY EJECT TO THE NORTHEAST. PRECIPITATION
ACROSS THE AREA SHOULD BE MOSTLY DONE BY 18Z WITH SOME LIGHT SNOW
SHOWERS OR FLURRIES LINGERING THROUGH 6PM...MAINLY EAST OF
INTERSTATE 65.

DID NOT CHANGE TOTAL SNOW ACCUMULATIONS VERY MUCH AND STILL BELIEVE
A GENERAL 3-6 INCHES WILL FALL ACROSS SOUTHERN INDIANA AND NORTHERN
KENTUCKY WITH 1 TO 3 INCHES ELSEWHERE. LITTLE TO NO FURTHER ICE
ACCUMULATION IS EXPECTED TODAY.

BY TONIGHT...A DRY SOUTHWEST FLOW ALOFT SETS UP AS A BROAD TROUGH
DEVELOPS ACROSS THE EASTERN HALF OF THE COUNTRY. A WEAK SURFACE HIGH
DEVELOPS ACROSS THE AREA AND SURFACE WINDS WILL RETURN TO THE
WEST-SOUTHWEST. GIVEN MORE THAN PLENTIFUL SURFACE MOISTURE EXPECT
CLOUD COVER TO REMAIN LONGER THAN SOME MODELS ARE INDICATING AND
CONDITIONS SHOULD REMAIN MOSTLY CLOUDY OVERNIGHT. HIGHS TODAY ARE
OUR CURRENT TEMPS AND WILL FALL THROUGH THE DAY. LOWS WILL BOTTOM
OUT IN THE LOW TO MID TEENS.

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THURSDAY AND THURSDAY NIGHT...

UPPER AIR PATTERN SHOWS A MODERATELY AMPLIFIED 500MB PATTERN. A
STRONG 500MB RIDGE WILL REMAIN JUST OFF THE CALIFORNIA COAST WITH A
BROAD TROUGH CENTERED OVER THE GREAT LAKES.  JET ENERGY DIVING SOUTH
ACROSS THE PLAINS WILL REINFORCE THIS TROUGH OVER THE GREAT LAKES
REGION. EARLY THURSDAY...ONE SHALLOW SHORTWAVE WILL BE EXITING THE
WESTERN GREAT LAKES REGION WHILE A SECOND DISTURBANCE WILL DIVE
SOUTHEAST ACROSS THE DAKOTAS.  BY 12Z FRIDAY...THIS SECOND FEATURE
WILL AMPLIFY THE GREAT LAKES TROUGH...WITH THE TROUGH AXIS CROSSING
KENTUCKY.

QUIET BUT SEASONABLY COLD WEATHER IS EXPECTED THURSDAY AND THURSDAY
NIGHT. WILL TREND TEMPERATURES TOWARDS THE COLDER NAM...AND MAY EVEN
UNDERCUT IT AS SNOW COVER WILL LIKELY PROVE MOS GUIDANCE TOO HIGH.
A FRONT WILL MOVE ACROSS THE LOWER OHIO VALLEY EARLY FRIDAY. COOLER
TEMPERATURES WILL ARRIVE BY FRIDAY AFTERNOON. MOISTURE WILL BE
CONFINED TO THE LOWEST LEVELS...AND SO WILL ONLY KEEP A SLIGHT
CHANCE OF LIGHT SNOW SHOWERS IN THE FORECAST FOR FRIDAY MORNING.

FRIDAY THROUGH TUESDAY...

LITTLE OR NO CHANGE MADE FOR FRI INTO THE WEEKEND BASED ON NEW RUNS
OF THE GFS/ECMWF. PREV DISC FOR THAT PERIOD FOLLOWS:

ALL MODELS SHOW SOME AMPLIFICATION IN UPPER AIR PATTERN BY END OF
THE WEEK AS SHORTWAVE ENERGY DROPS SEWD INTO OH VALLEY. SOME MODEL
DIFFERENCES AS TO AMOUNT OF MOISTURE AVAILABILITY WITH THIS SYSTEM
BUT THERE IS SOME AGREEMENT THAT SOME MOISTURE BELOW 700 MB WILL BE
PRESENT ALONG WITH QUITE COLD AIR IN THE MOIST COLUMN TO GENERATE
SNOW SHOWERS ACROSS THE ENTIRE FCST AREA...WITH THE BEST CHANCES
OVER SOUTHERN IND AND N-CNTRL AND E-CNTRL KY. GIVEN THE COLD AIR
MASS... SNOW SHOWERS COULD PRODUCE A SMALL ACCUMULATION...BUT WILL
NOT BE A MAJOR SYSTEM. HIGHS ON FRI WILL PROBABLY ONLY BE IN THE
LOWER 20S NORTH TO MID TO PERHAPS UPR 20S FAR SOUTH ACROSS FCST AREA
(A LITTLE BELOW GUIDANCE).

AS UPPER TROF PULLS OFF TO THE EAST...MILDER AIR WILL ARRIVE BY
SUNDAY WITH HIGHS IN THE UPR 30S AND LOWER 40S. MODELS SHOW THE NEXT
WEATHER SYSTEM TO AFFECT OH VALLEY AROUND MONDAY TIME FRAME. GFS
AND ECMWF ARE TRYING TO SUGGEST SOME PHASING POTENTIAL WITH A SRN
STREAM SYSTEM WITH A DIGGING NRN STREAM SHORTWAVE TOWARD THE OH
VALLEY. HOWEVER...HOW TWO SHORTWAVES MAY INTERACT (IF AT ALL) AT
THIS TIME FRAME IS VERY DIFFICULT TO DIAGNOSE. RIGHT NOW...LOOKS
LIKE THIS SYSTEM COULD PRODUCE SOME RAIN SHOWERS AHEAD OF A COLD
FRONT ASSOCIATED WITH NRN STREAM SYSTEM...POSSIBLY TRANSITIONING TO
POST-FRONTAL SNOW SHOWERS. GIVEN UNCERTAINTY AT THIS TIME RANGE...
RAIN OR SNOW SHOWERS PLACED IN GRIDS SUNDAY NIGHT AND MONDAY.

&&

.AVIATION (18Z TAFS)...

SURFACE HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION THIS
AFTERNOON AS THE WINTER STORM SYSTEM TRACKS TO THE NORTHEAST. LOW
LEVEL WINDS WILL REMAIN FROM THE NORTHWEST. STRATO-CU WILL REMAIN
SCATTERED TO BROKEN ACROSS THE REGION... GENERALLY IN THE MVFR
CATEGORY. SNOW OVER THE LEX TAF WILL END BY 19Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

&&

NEAR TERM....JA
LONG TERM....JSD/11
AVIATION.....JA
Hazardous weather outlook, Jan 28, 10:05 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 AM EST WED JAN 28 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-290815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-
1105 AM EST (1005 AM CST) WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ADDITIONAL INCH OF SNOW WILL BE POSSIBLE IN THE BLUEGRASS REGION
THROUGH EARLY AFTERNOON BUT LITTLE OR NO ADDITIONAL ACCUMULATION IS
EXPECTED OVER THE REST OF THE AREA. TEMPERATURES WILL DROP INTO THE
LOW AND MID 20S.

ROADS WILL REMAIN ICE AND SNOW COVERED THIS AFTERNOON. MANY TREES...
LIMBS... AND POWER LINES ARE DOWN OR WILL COME DOWN.  REMAIN ALERT
TO YOUR SURROUNDS AND REMAIN AWAY FROM FALLING OBJECTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SNOW SHOWERS ARE POSSIBLE LATE THURSDAY AND FRIDAY. ANY
ACCUMULATIONS SHOULD BE QUITE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTINUE TO REPORT SNOW AND ICE
AMOUNTS...AND ANY DAMAGE...TO THE NATIONAL WEATHER SERVICE.

KYZ061>067-070>078-081-082-290815-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
1105 AM EST (1005 AM CST) WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT TO MODERATE SNOW WILL TAPPER OFF TO FLURRIES AND END EARLY
THIS AFTERNOON WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED.

IN ADDITION SOME ROADS ARE COVERED WITH WATER FROM HEAVY RAIN LAST
NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SNOW SHOWERS ARE EXPECTED LATE THURSDAY AND FRIDAY. ANY
ACCUMULATIONS SHOULD BE QUITE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTINUE TO REPORT SNOW AND ICE
AMOUNTS...AND ANY DAMAGE...TO THE NATIONAL SERVICE.

JA

In the hours before

Local storm report, Jan 28, 10:42 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1142 AM EST WED JAN 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SNOW             LEXINGTON               38.04N  84.46W
01/28/2009  M2.0 INCH        FAYETTE            KY   ESPOTTER

            2.0 INCHES OF NEW SNOW IN PREVIOUS HOUR SOUTHERN
            FAYETTE COUNTY

&&

EVENT NUMBER 00226

SULLIVAN
Local storm report, Jan 28, 10:46 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1146 AM EST WED JAN 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1117 AM     SNOW             4 NE JEFFERSONVILLE     38.34N  85.68W
01/28/2009  M3.7 INCH        CLARK              IN   NWS EMPLOYEE

            3.7 NEW SNOW THIS MORNING ON TOP OF 1...2 INCH ICE.

&&

EVENT NUMBER 00227

SULLIVAN
Local storm report, Jan 28, 10:49 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1149 AM EST WED JAN 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1147 AM     SNOW             PROSPECT                38.35N  85.61W
01/28/2009  M4.5 INCH        JEFFERSON          KY   NWS EMPLOYEE

&&

EVENT NUMBER 00228

SULLIVAN
Local storm report, Jan 28, 11:04 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1204 PM EST WED JAN 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1110 AM     SNOW             NEW CASTLE              38.43N  85.17W
01/28/2009  M6.0 INCH        HENRY              KY   DEPT OF HIGHWAYS

            2 INCHES OF NEW SNOW AND 0.5 INCH ICE

&&

CORRECTED REMARKS

EVENT NUMBER 00219

SULLIVAN
Local storm report, Jan 28, 11:05 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 PM EST WED JAN 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1114 AM     SNOW             BOWLING GREEN           36.97N  86.44W
01/28/2009  M1.0 INCH        WARREN             KY   BROADCAST MEDIA

            0.5 TO 1.0 INCH OF SNOW IN PREVIOUS 90 MINUTES IN
            BOWLING GREEN AREA

&&

CORRECTED REMARKS

EVENT NUMBER 00217

SULLIVAN
Local storm report, Jan 28, 11:06 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1206 PM EST WED JAN 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1120 AM     SNOW             SHEPHERDSVILLE          37.99N  85.71W
01/28/2009  M3.0 INCH        BULLITT            KY   DEPT OF HIGHWAYS

            0.5 NEW SNOW. 3.0 INCH TOTAL WITH 0.5 INCH ICE

&&

CORRECTED REMARKS

EVENT NUMBER 00218

SULLIVAN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 7:40 AM CSTAreal Flood WarningLMKAdair, Casey, Clinton, Cumberland, Metcalfe, Monroe and 1 more6 hr
Jan 28, 11:18 AM CSTRiver Flood WarningLMKOhio25 hr
Jan 28, 11:18 AM CSTRiver Flood WarningLMKEdmonson70 hr
Jan 28, 11:18 AM CSTRiver Flood WarningLMKButler, Warren5 days
Jan 28, 3:09 PM CSTRiver Flood WarningLMKBourbon19 hr
Jan 28, 3:42 PM CSTRiver Flood WarningLMKHart52 hr

Nearby

River Flood Warnings in Kentucky, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.